Alert archive / Arizona / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 62, NWS Las Vegas, NV

July 28, 2006Mohave County, Arizona; Clark County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 28, 2006, 7:59 PM MST for Mohave County, Arizona; Clark County, Nevada. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2006, 7:59 PM MST (02:59 UTC)
Expired
Jul 28, 2006, 8:45 PM MST
In force
46 min
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

Counties Mohave County, AZ, Clark County, NV

The radar

The Las Vegas radar (KESX), 63 km from the middle of the area, began a volume at 02:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 8:20 PM MSTHAIL 0.7520 N Dolan Springs, AZSPOTTER REPORTED 3/4 HAIL ON THE ROAD BETWEEN DOLAN SPRINGS AND PEARCE FERRY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 28, 1:12 PM MSTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 3.0 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2006-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 258 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2006-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
258 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1453 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KVEF 290301
SVRVEF
AZC015-NVC003-290345-
/O.NEW.KVEF.SV.W.0062.060729T0259Z-060729T0345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
759 PM MST FRI JUL 28 2006

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS REISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...
  EAST CENTRAL CLARK COUNTY IN SOUTHERN NEVADA...

* UNTIL 845 PM MST(845 PM PDT).

* AT 754 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE             
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS   
  LOCATED 10 MILES WEST OF SOUTH COVE. A SECOND SEVERE THUNDERSTORM  
  IS LOCATED 5 MILES TO THE WEST OF TEMPLE BAR. THESE STORMS WERE    
  MOVING TO THE WEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TEMPLE BAR AND SOUTH COVE THROUGH 830 PM MST.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IF ON OR NEAR LAKE MEAD...GET OUT OF THE WATER AND MOVE INDOORS OR 
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES 
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE 
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO 
NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

LAT...LON 3623 11409 3623 11470 3558 11461 3579 11407

$$
SC
2 follow-up statements
000 
WWUS55 KVEF 290327
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
826 PM PDT FRI JUL 28 2006

AZC015-NVC003-290345-
/O.CON.KVEF.SV.W.0062.000000T0000Z-060729T0345Z/
MOHAVE AZ-CLARK NV-
826 PM MST FRI JUL 28 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM
MST(845 PM PDT) FOR EAST CENTRAL CLARK AND WEST CENTRAL MOHAVE
COUNTIES...

AT 824 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS
LOCATED NEAR TEMPLE BAR...OR ABOUT 12 MILES WEST OF MEADVIEW...AND
WAS MOVING SOUTHEAST AT 10 MPH.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3623 11409 3623 11470 3558 11461 3579 11407

$$
SC
000 
WWUS55 KVEF 290344
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
841 PM PDT FRI JUL 28 2006

AZC015-NVC003-290351-
/O.EXP.KVEF.SV.W.0062.000000T0000Z-060729T0345Z/
MOHAVE AZ-CLARK NV-
841 PM MST FRI JUL 28 2006

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CLARK AND WEST
CENTRAL MOHAVE COUNTIES EXPIRES AT 845 PM MST(845 PM PDT)...

THE THUNDERSTORM SOUTH OF TEMPLE BAR HAS WEAKENED SLIGHTLY AND IS NO 
LONGER SEVERE. HOWEVER...WIND GUSTS 50 MPH...SMALL HAIL AND HEAVY 
RAIN IS STILL LIKELY WITH THE STORM. THE STORM CONTINUE TO MOVE 
SLOWLY TO THE SOUTHEAST AT 5 TO 10 MPH.

LAT...LON 3623 11409 3623 11470 3558 11461 3579 11407

$$
SC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:08 PM MST, 5 hours 51 minutes earlier.

Area forecast discussion, Jul 28, 2:08 PM MST, 5 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
208 PM PDT FRI JUL 28 2006

.SYNOPSIS...MOIST UNSTABLE AIR WILL CONTINUE TO DOMINATE MOST OF THE
FORECAST AREA. SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE
EXPECTED AND SOME WILL PRODUCE LOCALLY HEAVY RAIN. THERE IS ALSO A
POTENTIAL FOR SOME STORMS TO GENERATE DAMAGING WINDS.
&&

.SHORT TERM...DEWPOINTS ARE IN THE MID TO UPPER 60S FROM CLARK
COUNTY SOUTH WITH PW IN THE 1.5-2.0 RANGE. STEERING FLOW IS
RELATIVELY WEAK OVER SOUTHERN NEVADA AND SOUTHEAST CALIFORNIA...AS
IS THE VERTICAL SHEAR. PRESENCE OF MODERATE AMOUNT OF CONVECTIVE
INHIBITION IS ALSO A NEGATIVE FACTOR OVER THOSE AREAS. DIFFERENT
STORY IN NORTHWEST ARIZONA THOUGH. MID-LEVEL WIND MAX OF 35-40 KTS
PUSHING INTO NORTHERN ARIZONA FROM THE NORTHEAST COUPLED WITH
SOUTHERLY INFLOW OF HIGH CAPE AIR INTO STORMS COMING OFF THE HIGHER
TERRAIN WILL PRODUCE SUFFICIENT SHEAR FOR ROTATING STORMS. AIR MASS
IN MOHAVE COUNTY IS EXTREMELY UNSTABLE FOR THIS REGION...ON THE
ORDER OF 2500-3000 J/KG. ACCORDINGLY...IN COORDINATION WITH SPC...A
SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR MOHAVE COUNTY. A FLASH
FLOOD WATCH IS ALSO IN EFFECT...UNTIL MIDNIGHT...BECAUSE SOME OF THE
STORMS WILL LIKELY PRODUCE SUBSTANTIAL RAIN RATES. WHAT HAPPENS THIS
EVENING COULD ACTUALLY COMPLICATE THE LARGER SCALE ENVIRONMENT FOR
SATURDAY SO WILL NOT COMMENT MUCH ON THE WEEKEND OUTLOOK EXCEPT TO
SAY THAT TOMORROW LOOKS SIMILAR TO TODAY. UPPER LOW NEAR THE AZ/NM
BORDER IS FORECAST TO DRIFT SLOWLY WESTWARD. DEEP MOISTURE AND
SUFFICIENT BUOYANCY TO SUPPORT VERY STRONG STORMS GIVEN A FORCING
MECHANISM. THE INVERTED TROUGH IS EXPECTED TO WEAKEN AS IT
APPROACHES WESTERN ARIZONA BUT COULD BE ENOUGH TO SUPPORT AN
ORGANIZED MCS MOVING ACROSS WRN AZ AND SRN NV LATE SATURDAY INTO
SUNDAY. WILL HAVE TO MONITOR CAREFULLY.

.LONG TERM...MEDIUM RANGE MODELS IN GENERAL AGREEMENT REGARDING THE
PATTERN OVER THE NEXT WEEK. A TROUGH LOCATED OFF THE PAC COAST WILL
TRANSITION THE AREA INTO SWRLY FLOW IN THE MID/UPPER LEVELS EARLY
NEXT WEEK...BUT FLOW QUICKLY BACKS TO THE SOUTH AS RIDGING BUILDS IN
FROM THE EAST AND A LOW CENTER DEVELOPS OFF THE SRN CA COAST BY NEXT
FRIDAY. REGARDLESS...EVEN IF SWRLY FLOW REMAINS LONG ENOUGH TO DRY
US OUT IN THE MID/UPPER LVLS...LOW LEVEL MOISTURE SHOULD ONLY
DECREASE SLIGHTLY OVER THE WEEK. NOT MUCH CHANGE TO THE GENERAL
TREND TO GRADUALLY DECREASE POPS OVER THE PERIOD...BUT NEED TO BE ON
THE LOOKOUT FOR ANY GOOD TRIGGERS TO INITIATE CONVECTIVE ACTIVITY
DURING THE FIRST HALF OF NEXT WEEK...WITH WIND PROFILES MORE
FAVORABLE FOR SUSTAINING/ORGANIZING TSTMS. TEMPS SHOULD REMAIN
SLIGHTLY BELOW NORMAL NEXT WEEK WITH LOW THICKNESS VALUES AND DECENT
LOW-LEVEL MOISTURE.
&&

.AVIATION...THUNDERSTORMS WILL OCCUR DURING THIS AFTERNOON AND
EVENING...WITH THE GREATEST TSTM COVERAGE OVER THE EASTERN
CORRIDORS.  THE DAGGETT CORRIDOR WILL HAVE THE LEAST AMOUNT OF
CONVECTIVE ACTIVITY WITH ONLY ISOLATED TO WIDELY SCATTERED
TSTMS...WHILE THE BEATTY..MORMON MESA...AND PEACH SPRINGS CORRIDORS
WILL ALL HAVE SCATTERED TSTM COVERAGE UNTIL THE LATE EVENING HOURS.
TAFS AND TWEBS ADEQUATELY DESCRIBE EXPECTED WEATHER CONDITIONS FOR
AREA TERMINALS. SEE TAFS FOR KLAS... KVGT... KDRA... KBIH... KDAG...
KEED.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.AZ...SEVERE THUNDERSTORM WATCH UNTIL 8 PM MST FOR MOHAVE COUNTY.
      FLASH FLOOD WATCH UNTIL MIDNIGHT MST FOR MOHAVE COUNTY.
.CA...NONE.

RUNK/SALMEN/KENNEDY

HTTP://WEATHER.GOV/LASVEGAS

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 5:10 PM MSTSevere Thunderstorm WarningVEFMohave32 min
Jul 28, 5:27 PM MSTSevere Thunderstorm WarningVEFMohave63 min
Jul 28, 5:39 PM MSTSevere Thunderstorm WarningVEFMohave66 min
Jul 28, 6:15 PM MSTFlash Flood WarningVEFMohave60 min
Jul 28, 6:40 PM MSTSevere Thunderstorm WarningVEFMohave65 min
Jul 28, 6:52 PM MSTFlash Flood WarningVEFMohave53 min
Jul 28, 7:17 PM MSTSevere Thunderstorm WarningVEFMohave43 min
Jul 28, 7:22 PM MSTSevere Thunderstorm WarningVEFMohave59 min
Jul 28, 7:32 PM MSTFlash Flood WarningVEFMohave28 min
Jul 28, 8:32 PM MSTSevere Thunderstorm WarningVEFMohave58 min
Jul 28, 10:06 PM MSTFlash Flood WarningVEFMohave54 min
Jul 28, 10:21 PM MSTSevere Thunderstorm WarningVEFMohave39 min
Jul 28, 7:37 PM MSTSevere Thunderstorm WarningVEFLincoln38 min
Jul 28, 8:12 PM MSTSevere Thunderstorm WarningVEFLincoln48 min
Jul 28, 9:23 PM MSTSevere Thunderstorm WarningVEFLincoln52 min
Jul 28, 9:26 PM MSTFlash Flood WarningVEFClark64 min
Jul 28, 9:31 PM MSTFlash Flood WarningVEFClark, Lincoln3 hr
Jul 28, 9:38 PM MSTSevere Thunderstorm WarningVEFClark52 min
Jul 28, 10:10 PM MSTSevere Thunderstorm WarningVEFClark50 min
Jul 28, 10:31 PM MSTSevere Thunderstorm WarningVEFClark44 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2006Severe Thunderstorm Warnings in Nevada, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.